Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 839, NWS Norman, OK

September 17, 2017Lincoln County, Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 2:11 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 2:11 PM CDT (19:11 UTC)
Expired
Sep 17, 2017, 3:00 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 45 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS54 KOUN 171911
SVROUN
OKC081-125-172000-
/O.NEW.KOUN.SV.W.0839.170917T1911Z-170917T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
211 PM CDT SUN SEP 17 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central Oklahoma...
  North central Pottawatomie County in central Oklahoma...

* Until 300 PM CDT

* At 211 PM CDT, a severe thunderstorm was located near Meeker,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shawnee, Chandler, Prague, Meeker, Davenport, Sparks, Kendrick and
  Aydelotte.

This includes the following highways...
 Interstate 40 near mile marker 183.
 Interstate 44 between mile markers 168 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3538 9698 3550 9708 3581 9680 3563 9662
      3552 9663
TIME...MOT...LOC 1911Z 232DEG 17KT 3547 9694 

HAIL...1.00IN
WIND...60MPH
 
$$

03
3 follow-up statements
126 
WWUS54 KOUN 171917
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
217 PM CDT SUN SEP 17 2017

OKC081-125-172000-
/O.CON.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
217 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LINCOLN AND NORTH CENTRAL POTTAWATOMIE COUNTIES...

At 217 PM CDT, a severe thunderstorm was located near Meeker, moving
northeast at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Shawnee, Chandler, Prague, Meeker, Davenport, Sparks, Kendrick and
Aydelotte.

This includes the following highways...
 Interstate 40 near mile marker 183.
 Interstate 44 between mile markers 168 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3538 9698 3550 9708 3581 9680 3563 9662
      3552 9663
TIME...MOT...LOC 1917Z 232DEG 17KT 3549 9691 

HAIL...1.25IN
WIND...70MPH
 
$$

03
202 
WWUS54 KOUN 171945
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
245 PM CDT SUN SEP 17 2017

OKC081-125-172000-
/O.CON.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
245 PM CDT SUN SEP 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LINCOLN AND NORTH CENTRAL POTTAWATOMIE COUNTIES...

At 245 PM CDT, a severe thunderstorm was located 4 miles west of
Prague, moving east at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Shawnee, Prague, Meeker, Sparks and Aydelotte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3540 9692 3555 9694 3570 9669 3563 9662
      3552 9663
TIME...MOT...LOC 1945Z 249DEG 15KT 3549 9676 

HAIL...1.25IN
WIND...70MPH
 
$$

03
234 
WWUS54 KOUN 171953
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
253 PM CDT SUN SEP 17 2017

OKC081-125-172002-
/O.EXP.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
253 PM CDT SUN SEP 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND NORTH
CENTRAL POTTAWATOMIE COUNTIES WILL EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southeastern Lincoln County and northeastern Pottawatomie 
County near Centerview.

LAT...LON 3540 9692 3555 9694 3570 9669 3563 9662
      3552 9663
TIME...MOT...LOC 1952Z 232DEG 17KT 3551 9674 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 7:53 AM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Sep 17, 7:53 AM CDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
753 AM CDT Sun Sep 17 2017

...Update...

&&

.DISCUSSION...
Just sent a minor update to follow radar trends. The forecast
remains in good shape. Convective coverage has increased across
portions of central Oklahoma into northeast Oklahoma over the
last hour or two where subtle moistening in mid levels was seen in
12z OUN sounding. We confined higher probabilities to generally
east of a line from Stillwater to OKC to Holdenville through mid-
morning, aligned with enhanced mid-level moisture in models.
Parcels seem to be originating around 800-700 mb yielding modest
instability (~750 J/kg MUCAPE). Overall weak convection and lack
of boundary layer mixing/momentum transfer potential will limit
strong/severe potential this morning. Also adjusted winds based on
latest obs and short term guidance for a slightly further south
frontal position.

BRB

&&

.PREV DISCUSSION... /issued 717 AM CDT Sun Sep 17 2017/

..Aviation Discussion...

AVIATION...
For the 12z TAFs:

Isolated to scattered convection has increased over the last
couple of hours from central Oklahoma into southwest Oklahoma. A
few lightning strikes have been observed just north of OKC, but
just outside of the 10 nm ring, and direct impact to either OKC
by these storms is not expected. Weaker convection without any
observed lightning yet is occurring near Lawton up to Chickasha.
Vicinity showers were included at other TAF sites this morning.
20-40 percent coverage of convection is expected to continue
through the day with northern TAF sites having the greatest chance
of being impacted, particularly PNC. Otherwise generally light
winds and VFR conditions are expected.

PREV DISCUSSION... /issued 333 AM CDT Sun Sep 17 2017/

DISCUSSION...
Main concerns will be rain chances next couple of days, the hot
temperatures/associated elevated fire weather concerns and finally
development of western trough and its impacts on the southern
Plains by the end of the forecast period.

Weak surface cold front will continue to push slowly south this
morning, before retreating back north late today and tonight.
Widely scattered showers and thunderstorms will remain possible
during the day today. Expect to see an increase in activity
tonight as a wave moves out of the Rockies into the plains,
convection should develop. Highest chances remain across northern
half of Oklahoma. Instability should be sufficient for a few
strong storms.

Still appears that we will see an overall lull in the rain/storm
chances for much of the work week as any large scale forcing is
lacking. However, some isolated activity remains possible nearly
everyday as tropical fetch remains. Best chance would appear to be
late Wednesday into Wednesday night as a cold front pushes south
into the area, however warm mid-level temps may limit our chances
even then.

Our attention then turns to large western trough that takes shape
by the end of the week. The more recent model runs want to
develop a closed low. However, the 00Z run of the GFS does keep
the system open and a bit more progressive compared to the ECMWF,
which keeps the closed low scenario. Have continued to trend
precip chances higher for next weekend, especially across the
west, but confidence is not high enough, because of model
differences, to go more than high chance category.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  69  90  71 /  50  30  20  10
Hobart OK         91  67  92  70 /  30  30  10  20
Wichita Falls TX  95  70  94  72 /  20  20  10  10
Gage OK           78  64  91  67 /  40  40  10  20
Ponca City OK     83  68  88  69 /  40  50  40  20
Durant OK         91  70  92  71 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/03
Hazardous weather outlook, Sep 17, 11:53 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1153 AM CDT Sun Sep 17 2017

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CDT Sun Sep 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms will occur this afternoon
across portions of central, western and northern Oklahoma and
possible portions of western north Texas. Storm intensity may
increase later this afternoon as instability increases. Although
the threat of severe thunderstorms is low, a few storms could
produce brief strong to possibly severe wind gusts up to 60 mph
and possibly hail up to quarter size late this afternoon.

Later this evening and tonight, thunderstorms over the Texas
Panhandle could consolidate into a cluster of storms and move
into western Oklahoma. Thunderstorm intensity should decrease
overnight as storms continue eastward. Strong wind gusts are
possible, but severe thunderstorms are unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Remnant thunderstorms will be possible Monday morning across
portions of central and eastern Oklahoma. Additional
thunderstorms may develop Monday afternoon across northern
Oklahoma, where there is Marginal Risk for strong to severe
thunderstorms. Hail and gusty winds are the primary hazards.

A low chance of thunderstorms will return on Thursday with
increasing chances of thunderstorms toward the upcoming weekend.
Locally heavy rainfall will be possible, especially by Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across portions
of Oklahoma and north Texas from Tuesday through Friday of this
week due to hot temperatures, breezy conditions, and low relative
humidity.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 12:51 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1251 PM CDT SUN SEP 17 2017

OKZ012-171830-
Garfield OK-
1251 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 130
PM CDT...

AT 1246 PM CDT, a strong thunderstorm was located near Drummond,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Enid, Waukomis, Garber, Lahoma, Drummond, Breckenridge, Fairmont,
Vance Air Force Base and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3639 9753 3616 9807 3617 9810 3638 9810
      3659 9773
TIME...MOT...LOC 1746Z 235DEG 18KT 3627 9800

03
Special weather statement, Sep 17, 1:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT SUN SEP 17 2017

OKZ028-029-171930-
Cleveland OK-McClain OK-
143 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cleveland and west
central McClain Counties Until 230 PM CDT...

AT 138 PM CDT, a strong thunderstorm was located near Goldsby, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts near 40 to 50 mph...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Norman, Moore, Newcastle, Noble, Goldsby, Washington, Cole, Stanley
Draper Lake and southwestern Lake Thunderbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3525 9723 3501 9749 3512 9761 3538 9737
TIME...MOT...LOC 1838Z 225DEG 16KT 3512 9749

03
Special weather statement, Sep 17, 1:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
148 PM CDT SUN SEP 17 2017

OKZ019-025-026-171930-
Oklahoma OK-Logan OK-Lincoln OK-
148 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma...southeastern
Logan and southwestern Lincoln Counties Until 230 PM CDT...

AT 143 PM CDT, a strong thunderstorm was located 4 miles southwest of
Wellston, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Southeastern Edmond, Midwest City, Chandler, Choctaw, Harrah, Jones,
Nicoma Park, Luther, Wellston, Carney, Tryon, Arcadia, Sparks,
Warwick and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3544 9731 3563 9739 3594 9697 3564 9673
TIME...MOT...LOC 1843Z 248DEG 16KT 3563 9710

03
Special weather statement, Sep 17, 2:04 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
204 PM CDT SUN SEP 17 2017

OKZ008-013-171945-
Kay OK-Noble OK-
204 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kay and northern Noble Counties
Until 245 PM CDT...

AT 202 PM CDT, a strong thunderstorm was located near Red Rock,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Kaw City, Red Rock, Marland,
Kildare, Chilocco, Kaw Lake, Hardy, Sooner Lake, Ceres and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3669 9705 3666 9706 3660 9704
      3659 9706 3659 9704 3660 9691 3656 9689
      3656 9690 3651 9703 3646 9703 3632 9726
      3647 9740 3700 9724 3700 9675
TIME...MOT...LOC 1902Z 233DEG 34KT 3646 9722

03
Special weather statement, Sep 17, 2:08 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT SUN SEP 17 2017

OKZ026-029-030-172000-
Pottawatomie OK-Cleveland OK-Lincoln OK-
208 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie...
eastern Cleveland and south central Lincoln Counties Until 300 PM
CDT...

AT 207 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Meeker to near Pink to near Slaughterville, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Noble, Slaughterville, McLoud,
Lexington, Pink, Meeker, Earlsboro, Tribbey, Johnson, Etowah,
Brooksville, Macomb, Stella, Dale, Lake Thunderbird, Bethel Acres and
Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3541 9676 3541 9677 3523 9678 3500 9733
      3508 9735 3509 9738 3528 9729 3538 9720
      3538 9714 3543 9714 3553 9705 3563 9674
TIME...MOT...LOC 1907Z 223DEG 17KT 3555 9690 3526 9713 3506 9736

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:38 PM CDTSpecial Weather StatementOUNCaddo37 min
Sep 16, 11:52 PM CDTSpecial Weather StatementOUNCuster, Dewey, Washita38 min
Sep 17, 12:51 PM CDTSpecial Weather StatementOUNGarfield39 min
Sep 17, 1:43 PM CDTSpecial Weather StatementOUNCleveland47 min
Sep 17, 1:48 PM CDTSpecial Weather StatementOUNLincoln42 min
Sep 17, 2:04 PM CDTSpecial Weather StatementOUNKay, Noble41 min
Sep 17, 2:08 PM CDTSpecial Weather StatementOUNCleveland, Pottawatomie52 min
Sep 17, 2:34 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole41 min
Sep 17, 2:51 PM CDTSpecial Weather StatementOUNSeminole39 min
Sep 17, 3:03 PM CDTSpecial Weather StatementOUNJefferson42 min
Sep 17, 3:11 PM CDTSevere Thunderstorm WarningOUNSeminole34 min
Sep 17, 3:39 PM CDTSpecial Weather StatementOUNHughes36 min
Sep 17, 3:52 PM CDTSevere Thunderstorm WarningOUNHughes53 min
Sep 17, 3:54 PM CDTSpecial Weather StatementOUNLove36 min
Sep 17, 4:00 PM CDTSevere Thunderstorm WarningOUNJefferson, Love45 min
Sep 17, 4:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 17, 4:42 PM CDTSpecial Weather StatementOUNCoal, Hughes48 min
Sep 17, 5:10 PM CDTSpecial Weather StatementOUNPontotoc50 min
Sep 17, 6:12 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.